Alert archive / Wyoming / Flash Flood Warnings in 2003
Flash Flood Warning 6, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jun 16, 2003, 6:30 PM MDT for Natrona County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 6:30 PM MDT (00:30 UTC)
- Expired
- Jun 16, 2003, 8:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 126 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2636 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KRIW 170030 FFWRIW WYC025-170230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 630 PM MDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NATRONA COUNTY IN CENTRAL WYOMING * UNTIL 830 PM MDT * AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS NATRONA COUNTY. RADAR IS ESTIMATING RAINFALL RATES EXCEEDING AN INCH AN HOUR WITH THE STRONGEST STORMS. * AREAS OF GREATEST CONCERN WILL IN AN AREA FROM ALCOVA TO CASPER. OTHER AREAS OF CONCERN WILL BE ALONG AND NORTH OF HIGHWAY 20/26 FROM HILAND TO CASPER. STRONG AND SLOW MOVING THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA WITH HEAVY RAINFALL EXPECTED TO CONTINUE THROUGH AROUND 8 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. EXCESSIVE RUNOFF FROM THESE STORMS WILL LIKELY CAUSE FLASH FLOODING OF STREAMS...URBAN AREAS...HIGHWAYS...STREETS... UNDERPASSES... COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4250 10752 4245 10612 4346 10611 4349 10748 $$ FRIEDERS
3 follow-up statements
000 WGUS75 KRIW 170052 FFSRIW WYC025-170230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 649 PM MDT MON JUN 16 2003 ...A FLASH FLOOD WARNING CONTINUES FOR NATRONA COUNTY UNTIL 830 PM MDT... AT 642 PM MDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING OVER HIGHWAY 220 NEAR MILE MARKER 103 NEAR GOOSE EGG. ROCKS...BOULDERS...MUD AND WATER WERE OVER THE ROAD. DOPPLER RADAR INDICATED STRONG AND SLOW MOVING THUNDERSTORMS WILL CONTINUE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. LAT...LON 4245 10748 4247 10615 4344 10610 4346 10747 $$ KNUTSVIG
000 WGUS75 KRIW 170142 FFSRIW WYC025-170230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 745 PM MDT MON JUN 16 2003 ...A FLASH FLOOD WARNING CONTINUES FOR NATRONA COUNTY UNTIL 830 PM MDT... AT 740 PM MDT...TRAINED WEATHER SPOTTERS ACROSS THE AREA HAVE REPORTED VERY HEAVY RAINFALL TOTALS SINCE 6 PM. RAINFALL TOTALS OF 1.5 TO 2 INCHES FELL IN MANY LOCATIONS...ESPECIALLY WEST AND SOUTHEAST OF TOWN. LOCAL FLASH FLOODING HAS BEEN REPORTED. THE RAIN IS EXPECTED TO SLOWLY TAPER OFF THROUGH 830 PM. AS THE WATER FROM THE HEAVY RAIN CONTINUES TO RUN OFF...FLASH FLOODING OF LOW LYING AREAS...STREAMS AND CREEKS IS STILL LIKELY. AT 740 PM...EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT THE DEBRIS AND FLOODING OVER HIGHWAY 220 NEAR GOOSE EGG IS BEING CLEARED AND CONDITIONS ARE IMPROVING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. LAT...LON 4254 10742 4247 10615 4345 10612 4348 10744 $$ FRIEDERS
000 WGUS75 KRIW 170221 FFSRIW WYC025-170245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 824 PM MDT MON JUN 16 2003 ...THE FLASH FLOOD WARNING FOR NATRONA COUNTY WILL BE ALLOWED TO EXPIRE AT 830 PM... AT 820 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAINS AND THUNDERSTORMS WERE DECREASING QUICKLY ACROSS THE AREA TO LINGERING LIGHT RAINS. AT 815 PM...THE NATRONA COUNTY SHERIFFS OFFICE HAD NO ADDITIONAL REPORTS OF FLOODING. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. $$ FRIEDERS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:12 PM MDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jun 16, 2:12 PM MDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 212 PM MDT MON JUN 16 2003 .TODAY THROUGH THURSDAY NIGHT... SCATTERED TSTMS DEVELOPING ACROSS CENTRAL WYOMING...NEAR THE DIVIDE. ALSO...ISOLD TSTMS OVER THE BIG HORNS IN JOHNSON CO. THUNDERSTORMS DEVELOPING IN RESPONSE TO GOOD INSTABILITY...CAPE 1000 TO 2000 J/KG AND SOME WEAK SHORT WAVE ENERGY. ALSO...ISOLD TSTMS OVER THE BIG HORNS IN JOHNSON CO. LOOKS LIKE SCATTERED TSTMS ACROSS MUCH OF THE CWFA THIS EVENING...THEN ISOLD POPS AFTER MIDNIGHT. LIKE THE QPF AMOUNTS ON THE ETA. THE GFS IS HAVING CONVECTIVE FEEDBACK PROBLEMS OVER CENTRAL WY WITH THE AREAL COVERAGE FOR TONIGHT. SCATTERED AFTN AND EVE POPS ACROSS MUCH OF THE CWFA AGAIN ON TUESDAY DUE TO SHALLOW UPLSOPE FLOW AND SOME VERTICAL MOTION. THEN UPPER RIDGE BUILDS OVER AREA WITH UPSLOPE WEAKENING ON WEDNESDAY AND THURSDAY SO MAINLY ISOLD POPS LOOKS GOOD. MC .FRIDAY THROUGH MONDAY... RATHER GOOD CONSISTENCY IN THE LONG RANGE MODELS FOR THU-MON. STILL EXPECTING THE WARMTH THU/FRI BEFORE A TROF/COLD FRONT MOVES THROUGH SAT WITH ANOTHER WAVE SUNDAY. W FLOW PROGD NEXT MON WITH LOW CHANCE OF PM TSRA IN THE NW MTNS. COOLING SAT/SUN WITH SOME WARMING MON. .RIW...NONE.
Hazardous weather outlook, Jun 16, 6:00 AM MDT, 12 hours 30 minutes before
WYZ001>020-022>030-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 600 AM MDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY THROUGH THIS EVENING ACROSS MUCH OF WESTERN AND CENTRAL WYOMING. SMALL HAIL ALONG WITH LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN FEATURES WITH THESE STORMS. THE STRONGEST THUNDERSTORM ACTIVITY WILL LIKELY OCCUR OVER AND EAST OF THE CONTINENTAL DIVIDE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL AGAIN OCCUR THROUGHOUT MUCH OF WESTERN AND CENTRAL WYOMING TUESDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE HEAVY RAIN AND HAIL. OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT TO REPORT HAIL SIZE AND RAINFALL AMOUNTS.
In the hours before
Local storm report, Jun 16, 5:33 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
533 PM MDT MON JUN 16 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM HILAND WY 1.00 INCH HAIL
06/16/03 NATRONA REPORTED BY SPOTTERS
MCLocal storm report, Jun 16, 5:37 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
537 PM MDT MON JUN 16 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM HILAND WY 1.00 INCH HAIL
06/16/03 NATRONA REPORTED BY SPOTTERS
0443 PM 13 SSE TEN SLEEP WY FUNNEL CLOUD
06/16/03 WASHAKIE BRIEF FUNNEL CLOUD
REPORTED BY SPOTTERS
MCLocal storm report, Jun 16, 6:01 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
601 PM MDT MON JUN 16 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 10 N LYSITE WY FLASH FLOODS
06/16/03 FREMONT CREEKS AND STREAMS
REPORTED OUT OF THEIR
BANKS. REPORTED BY SPOTTERSLocal storm report, Jun 16, 6:04 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
604 PM MDT MON JUN 16 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 10 N LYSITE WY FLASH FLOODS
06/16/03 FREMONT CREEKS AND STREAMS
REPORTED OUT OF THEIR
BANKS. REPORTED BY SPOTTERSLocal storm report, Jun 16, 6:23 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
623 PM MDT MON JUN 16 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM CASPER WY 1.75 INCH HAIL
06/16/03 NATRONA REPORTED ON ZERO ROAD ON
WEST SIDE OF CASPER.
REPORTED BY SPOTTERSThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:11 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 34 min |
Nearby
Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.